Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 19, NWS Honolulu, HI

March 30, 2009Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 30, 2009, 7:33 AM HST for Kalawao County, Hawaii. It took effect at Mar 30, 2009, 10:00 AM HST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2009, 7:33 AM HST (17:33 UTC)
In effect from
Mar 30, 2009, 10:00 AM HST
Expired
Mar 31, 2009, 1:59 PM HST
In force
28 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 301733
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
733 AM HST MON MAR 30 2009

...STRONG WINDS ARE OCCURRING AT THE HALEAKALA SUMMIT...

.STRONG HIGH PRESSURE LOCATED TO THE NORTHEAST OF THE STATE IS
GENERATING STRONG AND GUSTY TRADE WINDS AT THE HALEAKALA SUMMIT
ON MAUI. THE STRONG WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT.

HIZ022-310645-
/O.NEW.PHFO.WI.Y.0019.090330T2000Z-090331T2000Z/
HALEAKALA SUMMIT-
733 AM HST MON MAR 30 2009

...WIND ADVISORY IN EFFECT UNTIL 10 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM HST TUESDAY. 

WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS TO 40 MPH ARE EXPECTED
THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

H LAU
3 follow-up statements
000 
WWHW70 PHFO 310205
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
405 PM HST MON MAR 30 2009

HIZ022-311515-
/O.CON.PHFO.WI.Y.0019.000000T0000Z-090331T2000Z/
HALEAKALA SUMMIT-
405 PM HST MON MAR 30 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY. 

WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS TO 40 MPH ARE EXPECTED
SHORTLY AFTER SUNSET THIS EVENING AND PERSIST THROUGH THE REST OF
THE NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
H LAU
000 
WWHW70 PHFO 311305
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
305 AM HST TUE MAR 31 2009

HIZ022-010215-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-090401T0400Z/
HALEAKALA SUMMIT-
305 AM HST TUE MAR 31 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

WINDS OF 25 TO 35 MPH WITH OCCASIONAL HIGHER GUSTS WILL CONTINUE
OVER THE SUMMIT TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HUI
000 
WWHW70 PHFO 312359
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
159 PM HST TUE MAR 31 2009

HIZ022-010100-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-090401T0400Z/
HALEAKALA SUMMIT-
159 PM HST TUE MAR 31 2009

...WIND ADVISORY IS CANCELLED FOR HALEAKALA SUMMIT...

EAST WINDS THIS AFTERNOON WILL REMAIN BETWEEN 20 AND 25 MPH...
WITH OCCASIONAL GUSTS TO 40 MPH...AND ARE NO LONGER EXPECTED TO
REACH ADVISORY LEVELS.

$$
R BALLARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 4:00 AM HST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 30, 4:00 AM HST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST MON MAR 30 2009

.SYNOPSIS...
BUILDING HIGH PRESSURE NORTHEAST OF THE STATE WILL STRENGTHEN TRADE
WINDS OVER THE MAIN HAWAIIAN ISLANDS THIS WEEK. WINDWARD SHOWERS
WILL INCREASE WITH THE WINDS.

&&

.DISCUSSION...
OBSERVATIONS SHOWED MODERATE TO STRONG TRADES PREVAILING ACROSS THE
MAIN HAWAIIAN ISLANDS. THE INVERSION WAS QUITE HIGH...AND
PRECIPITABLE WATER MEASUREMENTS APPROACHED TYPICAL LEVELS. WINDWARD
RAINFALL OVER THE PAST SEVERAL HOURS VARIED FROM A FEW HUNDREDTHS TO
MORE THAN ONE THIRD OF AN INCH.

ALOFT...A MODERATELY STRONG RIDGE EXTENDING FROM SOUTHWEST TO
NORTHEAST WAS LOCATED JUST TO THE NORTHWEST THROUGH NORTH OF THE
STATE...WHILE A LOW TO THE EAST NORTHEAST STRETCHED OUT INTO AN
ELONGATED TROUGH ACROSS THE ISLANDS. THE MID-LEVEL RIDGE SUPPORTED
THE SUBTROPICAL RIDGE NEAR THE SURFACE...WHICH IN TURN MAINTAINED
THE TRADE WINDS OVER THE ISLANDS. THE MID-LEVEL TROUGH DESTABILIZED
THE ATMOSPHERE IN THE VICINITY...INTENSIFYING SHOWERS IN THE MIXED
LAYER.

GUIDANCE STILL AGREES THAT STRONGER RIDGING NEAR THE SURFACE TO THE
NORTH WILL ENHANCE THE TRADES OVER THE NEXT 48 TO 72 HOURS. THE
SOLUTIONS SUGGEST THAT SPEEDS WILL BE HIGHER AROUND THE NORTH HALF
OF THE ARCHIPELAGO...AND THAT THE WINDS MAY PEAK BETWEEN WEDNESDAY
AND THURSDAY...THOUGH SPEEDS ARE NOT LIKELY TO DIMINISH MUCH BEFORE
THE WEEKEND. AS THE TRADES BUILD THROUGH MID-WEEK...A SMALL CRAFT
ADVISORY PROBABLY WILL BE NEEDED FOR MUCH OF THE COASTAL WATERS. A
GALE WARNING AND WIND ADVISORY ALSO MAY BE NEEDED...BUT APPEAR LESS
LIKELY AT THIS POINT.

&&

.MARINE...
LOCAL DATA CONTINUED TO SHOW WINDS AROUND 25 KNOTS OVER THE USUAL
WINDY SPOTS. THE SMALL CRAFT ADVISORY FOR THESE AREAS LIKELY WILL BE
EXTENDED THROUGH MOST OF THE WEEK...AND EXPANDED TO INCLUDE MORE OF
THE COASTAL WATERS AS THE WINDS SPEED UP. A GALE WARNING MAY BE
NEEDED FOR THE WINDIEST PLACES ON WEDNESDAY OR THURSDAY.

A HIGH SURF ADVISORY PROBABLY WILL BE ISSUED AGAIN BY WEDNESDAY FOR
EXPOSED EAST SHORES...SINCE WINDS IN THE FETCH AREA TO THE EAST WILL
APPROACH THE 25-KNOT THRESHOLD TO PRODUCE ANOTHER SHORT-PERIOD
SWELL. A NEW NORTHWEST SWELL IS EXPECTED TO ARRIVE BY LATE TODAY...
AND ANOTHER BY EARLY THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI CHANNEL-KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-
ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND
SOUTHEAST WATERS.

&&

RYSHKO

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.